Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Indianapolis, IN

April 10, 2017Carroll County, Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2017, 10:14 PM EDT for Carroll County, Howard County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 10:14 PM EDT (02:14 UTC)
Expired
Apr 10, 2017, 10:45 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Carroll County, IN, Howard County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS53 KIND 110214
SVRIND
INC015-067-110245-
/O.NEW.KIND.SV.W.0051.170411T0214Z-170411T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1014 PM EDT MON APR 10 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in north central Indiana...
  Northwestern Howard County in central Indiana...

* Until 1045 PM EDT.

* At 1013 PM EDT, a severe thunderstorm was located 10 miles
  southeast of Delphi, or 13 miles north of Frankfort, moving east at
  55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Kokomo, Flora and Burlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8637 4057 8600 4055 8597 4043 8638
      4043 8663 4049 8667 4060 8637
TIME...MOT...LOC 0213Z 248DEG 48KT 4048 8652 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDUD
3 follow-up statements
680 
WWUS53 KIND 110225
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1025 PM EDT MON APR 10 2017

INC015-067-110245-
/O.CON.KIND.SV.W.0051.000000T0000Z-170411T0245Z/
Carroll IN-Howard IN-
1025 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHEASTERN CARROLL AND NORTHWESTERN HOWARD COUNTIES...

At 1024 PM EDT, a severe thunderstorm was located 9 miles southwest
of Walton, or 12 miles northwest of Kokomo, moving northeast at 55
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Kokomo, Flora and Burlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8637 4057 8600 4055 8597 4045 8637
      4044 8653 4052 8660 4060 8637
TIME...MOT...LOC 0224Z 246DEG 47KT 4055 8635 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDUD
092 
WWUS53 KIND 110234
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1034 PM EDT MON APR 10 2017

INC015-110244-
/O.CAN.KIND.SV.W.0051.000000T0000Z-170411T0245Z/
Carroll IN-
1034 PM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4055 8597 4049 8631 4050 8637 4051 8638
      4056 8637 4057 8599
TIME...MOT...LOC 0234Z 248DEG 48KT 4060 8618 

$$

INC067-110245-
/O.CON.KIND.SV.W.0051.000000T0000Z-170411T0245Z/
Howard IN-
1034 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHWESTERN HOWARD COUNTY...

At 1034 PM EDT, a severe thunderstorm was located near Grissom Afb,
moving east at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Howard County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8597 4049 8631 4050 8637 4051 8638
      4056 8637 4057 8599
TIME...MOT...LOC 0234Z 248DEG 48KT 4060 8618 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDUD
637 
WWUS53 KIND 110238
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1038 PM EDT MON APR 10 2017

INC067-110248-
/O.EXP.KIND.SV.W.0051.000000T0000Z-170411T0245Z/
Howard IN-
1038 PM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWARD COUNTY
WILL EXPIRE AT 1045 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4055 8597 4049 8631 4050 8637 4051 8638
      4056 8637 4057 8599
TIME...MOT...LOC 0238Z 248DEG 48KT 4061 8615 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:38 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 10, 9:38 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
938 PM EDT Mon Apr 10 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 239 PM EDT Mon Apr 10 2017

A cold front will bring showers and thunderstorms to the area
tonight. Another frontal system will bring more chances for rain
late week into the weekend. Temperatures will remain above average
for much of the next week.

&&

.NEAR TERM /Tonight/...

Issued at 933 PM EDT Mon Apr 10 2017

Scattered thunderstorms will continue overnight along and ahead
of the surface trough and cold front pushing east from Illinois.
These should end around midnight in NW counties. Southeast
counties still likely to not see any action until well after
midnight and likely to continue into sunrise.

Instability and shear still remain in place and stronger storms
are still producing some hail. Available energy will gradually
diminish through the night and rapid refresh model shows both
intensity and coverage of cells to drop off after midnight.

Temperatures will remain mild until storms or the front arrives
then settle into a range of the 50s toward daybreak with readings
close to 50 near Lafayette but closer to 60 near Seymour.

&&

.SHORT TERM.../Tuesday through Thursday/
Issued at 239 PM EDT Mon Apr 10 2017

Models are close enough that the model blend initialization
was accepted for most items.

Front looks to slow down early Tuesday with upper flow becoming
closer to parallel with it. Will keep some low PoPs across the
southeast during the morning with the front near the area. Upper
flow becomes more westerly during the afternoon and will kick the
front east.

High pressure then builds in and provides dry conditions through
Wednesday night.

A weakening system then moves in for Thursday. Neither forcing nor
moisture return is great. Thus feel chances for any rain are low so
will keep the model blend initialization's slight chance to low
chance PoPs.

The model blend's temperatures look reasonable through the period
given expected conditions.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 250 PM EDT Mon Apr 10 2017

A frontal system across the Ohio valley will move north across
Indiana Friday into early Saturday as low pressure over the
northern plains Friday tracks across the northern great lakes.
The front may move far enough north Saturday for most areas to
become dry.  A trailing cold front will then push across
Indiana Sunday...then high pressure will build into the great lakes
by day 7.

The best chances of showers and storms will be Saturday night
and Sunday.   But there could be a few showers and an isolated
storm some areas Thursday night into Saturday.  Dry and cooler
weather will be the rule after the weekend.  Only made minor
tweaks to Superblend POPS and temperatures.

&&

.AVIATION /Discussion for 110000Z TAFs/...

Issued at 724 PM EDT Mon Apr 10 2017

Main line of thunderstorms has moved east of terminal sites.
A few new rain showers have developed southwest of this line
and will affect the KIND area in the first hour.

Otherwise thunderstorms are scattered along a cold front from
KORD southwest to KSTL associated with low pressure trough and
cold front. Atmosphere will slowly stabilize as this boundary
approaches but shear remains thus expect at least scattered
showers and isolated storms to continue along this boundary as it
moves across TAF sites between 110500z-0900z.

Question remains whether deck around 2000 feet will occur in
vicinity of front. Have forecast scattered to broken layer
2500-3000 feet so this will have to be monitored.

Gustiness will end after sunset but winds will remain near or
above 10 knots through 110900z-111100z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...Tucek
SHORT TERM...50
LONG TERM....JH
AVIATION...Tucek
Hazardous weather outlook, Apr 10, 7:34 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
734 PM EDT Mon Apr 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-112345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
734 PM EDT Mon Apr 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Gusty southwest winds. Scattered thunderstorms.

Hazards: Wind gusts peaking at 30 to 35 mph. Hail, lightning, gusty
winds and locally heavy rainfall with thunderstorms.

Timing: Gusty winds and thunderstorms this evening and tonight.

Discussion: Showers and thunderstorms will remain in the forecast as
a cold front moves through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms will be possible Thursday night
through Sunday as a frontal system meanders across Indiana.

Discussion: High pressure will keep dry conditions across central
Indiana through early Thursday. A frontal boundary will develop
across the region and bring scattered showers and thunderstorms...
especially Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters are
encouraged to send reports of any hail observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 10, 5:51 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             ANDERSON                40.09N 85.69W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

&&

BHH
Local storm report, Apr 10, 6:05 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             YORKTOWN                40.17N 85.48W
04/10/2017  E0.25 INCH       DELAWARE           IN   TRAINED SPOTTER

&&

BHH
Local storm report, Apr 10, 6:31 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             YORKTOWN                40.17N 85.48W
04/10/2017  E0.25 INCH       DELAWARE           IN   TRAINED SPOTTER

0540 PM     HAIL             ANDERSON                40.09N 85.69W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

0535 PM     HAIL             INGALLS                 39.96N 85.80W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

0528 PM     HAIL             4 NE FISHERS            40.00N 85.97W
04/10/2017  E0.25 INCH       HAMILTON           IN   EMERGENCY MNGR

0517 PM     HAIL             CARMEL                  39.97N 86.11W
04/10/2017  E0.25 INCH       HAMILTON           IN   AMATEUR RADIO

0516 PM     HEAVY RAIN       NORTH TERRE HAUTE       39.54N 87.36W
04/10/2017  E1.51 INCH       VIGO               IN   AMATEUR RADIO

0515 PM     HEAVY RAIN       CICERO                  40.12N 86.02W
04/10/2017  E0.33 INCH       HAMILTON           IN   PUBLIC

            AT RATE OF 1.2 INCHES PER HOUR.

0506 PM     HAIL             WESTFIELD               40.05N 86.13W
04/10/2017  E0.25 INCH       HAMILTON           IN   PUBLIC

0409 PM     HAIL             1 SSW NORTH TERRE HAUTE 39.53N 87.37W
04/10/2017  E0.25 INCH       VIGO               IN   AMATEUR RADIO

0338 PM     HAIL             THORNTOWN               40.13N 86.61W
04/10/2017  E0.25 INCH       BOONE              IN   PUBLIC

1048 AM     HAIL             2 SSW WINDFALL          40.33N 85.97W
04/10/2017  E0.50 INCH       TIPTON             IN   TRAINED SPOTTER

0948 AM     HAIL             FLORA                   40.55N 86.52W
04/10/2017  M1.00 INCH       CARROLL            IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

0933 AM     HAIL             3 ESE SHADELAND         40.36N 86.89W
04/10/2017  M1.75 INCH       TIPPECANOE         IN   EMERGENCY MNGR

0933 AM     HAIL             3 E LAFAYETTE           40.42N 86.82W
04/10/2017  E1.50 INCH       TIPPECANOE         IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

0929 AM     HAIL             1 NNW LAFAYETTE         40.43N 86.88W
04/10/2017  M1.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

0928 AM     HAIL             3 SSE LAFAYETTE         40.37N 86.86W
04/10/2017  E1.75 INCH       TIPPECANOE         IN   PUBLIC

            TIME RADAR ESTIMATED.

&&
Local storm report, Apr 10, 7:18 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     2 S CASTLETON           39.88N 86.05W
04/10/2017  E40 MPH          MARION             IN   CO-OP OBSERVER

            0.41 INCHES OF RAINFALL.

&&

BHH
Local storm report, Apr 10, 10:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             4 NW WEST LAFAYETTE     40.49N 86.97W
04/10/2017  E0.25 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH
Local storm report, Apr 10, 10:10 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1010 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             BATTLE GROUND           40.51N 86.84W
04/10/2017  E1.00 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:54 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe36 min
Apr 10, 10:23 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.